Article by Dr Marilyn Glenville,
We receive so many questions about the Menopause, that we have asked UK Menopause expert Dr Marilyn Glenville to address those most frequently asked. So, here in our first in our #MenopauseMonday series, Marilyn answers Yvonne’s question about stopping HRT.
Yvonne I have been taking HRT 10 years and felt great from taking the very first pill I am nervous to stop taking them. I would like to come off it.
What is the best way to do this?
Best Way to Stop Taking HRT
The question I am asked most often is ’Should I just suddenly stop HRT or should I come off it gradually?’ You should talk to your doctor about your decision to come off HRT and have any check-ups that might be needed. My recommendations is always that is gradual weaning process is easier on your body. Stopping HRT suddenly is similar to going ‘cold turkey’ and there have been reports of ‘rebound’ effects from the quick withdrawal of the hormones. The rebound effects can actually give tremendous hot flushes and seemingly worsened menopausal symptoms.
I suggest that you take three months to wean yourself off HRT gradually.
Ask your doctor for a lower dose and if you cannot reduce the dose of the HRT, you could switch to a patch. Because the patch delivers oestrogen through the skin and does not have to be broken down by the liver first, you can get by with a lower dose than if is taken orally. If you take a combined HRT do not alter the dose of the progestogen (or progesterone) as that part of the drug protects your endometrium (womb lining) from building up abnormally, as discussed above.
As a rule, you would not take herbs and HRT together but as you wean yourself off the HRT over the three months, you could use herbs to cushion the withdrawal effects.
Do you have a question you would like to ask Dr Glenville about the Menopause? Email firstname.lastname@example.org and add Menopause to the subject line. Dr Glenville will not be able to answer any questions privately, but a selection will be chosen to addressed in this column.